Kansas, 2023

Hail and Damaging Winds in Kansas, April 4 to 5, 2023

April 4 to 5, 2023 · NWS SGF · 10 events in 3 counties and zones

Strong to severe storms affected the region from the late afternoon of the 4th to the afternoon of the 5th as a surface low and cold front over central Kansas moved across southeastern Kansas before moving into the Ozarks. Wind gusts near 80 mph were|reported in western Bourbon County near Uniontown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe storms affected the region from the late afternoon of the 4th to the afternoon of the 5th as a surface low and cold front over central Kansas moved across southeastern Kansas before moving into the Ozarks. Wind gusts near 80 mph were|reported in western Bourbon County near Uniontown. Hail up to half dollars in size was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 4, 10:58 PM CST, 32 minutes earlier.

Area forecast discussion, Apr 4, 10:58 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1158 PM CDT Tue Apr 4 2023

Key Messages:

1. Potential for significant severe thunderstorms including
dangerous night time tornadoes into early Wednesday morning.

2. Gusty southerly winds up to 45 mph through 1 AM.

3. Cooler and drier weather Wednesday through Friday. Monitor for
frost potential Thursday and Friday mornings.

4. Warming trend through the weekend into early next week.

.MESOSCALE DISCUSSION...
Issued at 903 PM CDT Tue Apr 4 2023

The 00Z KSGF RAOB revealed that a capping inversion has held
strong. Measured mixed-layer convective inhibition was -98 J/kg.
We had one left-moving elevated supercell develop early this
evening, but an elevated mixed layer (EML) has prevented surface-
based convection from developing.

We do not anticipate much change to capping strength through 11
PM with perhaps slow weakening after that point. Weak height
falls are just now starting to reach western Missouri. Thus,
lifting of the cap will be minimal over the next few hours. 700 mb
temperature advection remains neutral to positive. Thus, cooling
of parcels near the capping inversion is not in play (yet).

There will be slow moistening of the low-levels which would
support some weakening of the cap later tonight. We will also
have to watch for mesoscale effects around the Boston Mountains.
Localized convergence and ascent could be enough to promote
isolated initiation if the cap can weaken somewhat. We will be
conducting a 04Z balloon release to reassess the capping strength.

With all of this said, the threat for an isolated supercell or
two remains after 11 PM ahead of what will be an approaching
squall line. If a supercell can manage to develop, CAPE and shear
profiles would support significant severe potential including very
large hail and a tornado threat. This would include the potential
for a strong tornado as 0-1 km SRH values remain in the 300-400
m2/s2 range.

Our confidence is higher regarding severe potential along a cold
frontal squall line which will move from northwest to southeast
across the area late tonight and Wednesday morning. The main
potential hazard with this line of storms will be damaging wind
and hail to the size of half dollars.

There will be a mesovortex tornado threat for portions of the
line that are able to locally bow to the east or northeast and
remain in balance with the ambient low-level shear. The last few
runs of the HRRR support this potential threat.

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM CDT Tue Apr 4 2023

A strong system associated with an upper level trough will impact
the central CONUS later this evening, before exiting Wednesday
morning. This system will feature strong to severe thunderstorms
capable of producing large hail, damaging wind gusts, and
tornadoes. This system will also feature non-thunderstorm gusty
southerly winds. Any flooding potential will remain low and localized
across portions of south central Missouri.

A strengthening surface low will continue to develop across
eastern Kansas and track northeast into Iowa this evening. The
area remains enveloped in the warm sector through the afternoon
with highs climbing into the upper 70s to middle 80s. Meanwhile,
low-level moisture continues to funnel into the area with strong
warm air advection occuring. Dewpoints through the event will be
in the lower to middle 60s. The remaining uncertainty is the
timing of breaking the cap associated with the elevated mixed
layer. Recent guidance continues to suggest a strong cap slowly
eroding after dark. This will be resolved through satellite,
radar, and mesoanalysis trends (refer to Mesoscale Discussion).
Nonetheless, expectations are for most of the area to remain dry
through the late afternoon and early evening before scattered
showers and thunderstorms develop through the middle to late
evening. The SPC has outlined much of the area in an Enhanced
risk, with a Moderate risk southeast of the Interstate 44 corridor
into south central Missouri. This includes hatched hail and
tornado areas, denoting the potential for significant weather.
Any activity that develops within the warm sector (ahead of the
cold front) would likely be discrete in nature. There is the
potential for a few strong tornadoes (EF2+) within any discrete
activity. Meanwhile, a potential QLCS will sweep through the area
along the cold front early Wednesday morning posing a risk for
damaging winds and tornadoes. In general, the QLCS tornadoes would
be shorter-lived and weaker than discrete supercell tornadoes.
This event will need to be monitored closely given the nocturnal
nature. Additionally details of the mesoscale environment and how
it may unfold are provided in the Mesoscale Discussion.

Meanwhile, strong southerly wind gusts will continue to ramp up
through the afternoon and evening as the pressure gradient
tightens. A Wind Advisory is in effect through tonight for areas
along and north of the Interstate 44 with wind gusts of 30 to 45
mph expected.

By Wednesday morning, activity will exit the region with the
frontal passage clearing the area by mid-morning. Expect breezy
west/northwest winds to continue behind the frontal passage.
Despite cloud cover clearing through Wednesday morning and
afternoon, cooler temperatures will filter into the area.
Afternoon highs will vary from middle 50s northwest to lower 60s
southeast. A chilly night can be expected with overnight lows in
the middle to upper 30s. Some frost potential may exist across
west central and central Missouri into Thursday morning, but
confidence remains low at this time given the dry airmass.

.LONG TERM...(Thursday through Tuesday)
Issued at 245 PM CDT Tue Apr 4 2023

Cooler and drier air persists on Thursday with afternoon highs in
the upper 50s to around 60. Yet another chilly night into Friday
morning with lows around freezing. Likewise, the dry airmass
should limit any frost potential. Meanwhile, temperatures at or
near freezing are forecast to only occur around sunrise. Continue
to monitor for potential frost or freeze.

By the weekend, a warming trend is expected in the wake of exiting
high pressure. This will set the stage for lower RH values and
increasing winds that will result in some elevated fire concerns
on Friday. Recent trends in the "green up" around the area will
begin to suppress fire weather concerns over the coming weeks.
Afternoon highs in the middle 60s on Friday.

The warming trend continues into Saturday and Sunday. A pleasant
weekend is expected with mostly dry conditions as highs climb into
the upper 60s to lower 70s. Low end precipitation chances with a
quick moving system late Sunday into Monday.

Heading into next week and beyond, the pattern favors above normal
temperatures and drier weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1149 PM CDT Tue Apr 4 2023

High overcast cloud cover will remain in place overnight as a
front approaches the region. Initially, VFR conditions will
continue ahead of the front with some low level wind shear through
part of the overnight into the near sunrise period.

A cold front will move through the Ozarks region through the
early morning hours. This will bring the potential for MVFR to IFR
flight conditions as the front and storms move through the
region. Winds will shift from southerly to northerly as the front
move through.

Flight conditions will improve to VFR for most of the area by mid
morning behind the front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 1 AM CDT Wednesday for MOZ055>058-066>071-
     077>081-088>091-094.

KS...Wind Advisory until 1 AM CDT Wednesday for KSZ073-097-101.

&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Hatch
Hazardous weather outlook, Apr 4, 7:00 PM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
800 PM CDT Tue Apr 4 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
800 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive rainfall risk
  Elevated non thunderstorm wind risk.

DISCUSSION...

Strong to severe thunderstorms could develop from 8pm to
midnight. Supercells that develop during this time pose the risk
for large hail up to the size of tennis balls, damaging winds up
to 70 mph and tornadoes. There remains a concern for isolated
strong tornadoes during the night time hours for locations along
and east of Springfield.

After midnight, an additional round of thunderstorms are expected
to develop along the cold front. This would be a line of
thunderstorms posing the risk of hail up to the size of quarters,
damaging winds and tornadoes. The flooding threat remains low with
this system.

Wind gusts of 35 to 50 mph are likely across the area this
afternoon through tonight outside of any thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

A cooler air mass will move into the region behind the system
Wednesday through Friday and there is the potential for frost
during these mid to late week mornings. Given the dry air in
place, elevated fire weather conditions will develop Wednesday and
again Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight for most
of the region.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, Apr 4, 5:42 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             4 SSW SHELL KNOB        36.58N 93.67W
04/04/2023  E1.25 INCH       BARRY              MO   NWS EMPLOYEE

            TIME BASED ON RADAR.

&&

TEO
Special weather statement, Apr 4, 11:15 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
1215 AM CDT Wed Apr 5 2023

KSZ073-097-050615-
Crawford KS-Bourbon KS-
1215 AM CDT Wed Apr 5 2023

...Strong thunderstorms will impact portions of Bourbon and northern
Crawford Counties through 115 AM CDT...

At 1214 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colony to near Chanute to near Fredonia.
Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Scott, Arma, Marmaton, Mulberry, Franklin, Bronson, Arcadia,
Uniontown, Walnut, Fulton, Redfield, Hepler, Mapleton, Croweburg,
Harding, Petersburg, Farlington, Brazilton, Porterville and Xenia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southeastern Kansas...and west central Missouri.

&&

LAT...LON 3804 9508 3803 9461 3801 9462 3752 9462
      3753 9509
TIME...MOT...LOC 0514Z 270DEG 43KT 3801 9541 3772 9538 3749 9577

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Wise

The radar

The Pleasant Hill radar (KEAX), 124 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
April 4, 11:30 PM CST
Where
Bourbon County, Uniontown
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
37.850, -94.980

The Fort Scott Mesonet site recorded a 79 mph wind gust.

Thunderstorm Wind, Bourbon

When
April 4, 11:45 PM CST
Where
Bourbon County, 2.14 mi NNW of Redfield to 1.37 mi NNW of Marmaton
Measured
74 kt (85 mph) estimated gust
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
37.860, -94.890

Numerous reports of significant wind damage to homes and outbuildings were received. At least one barn suffered structural failure and roof decking and shingles were removed from multiple homes and businesses. Several trees were also uprooted or damaged. Winds were estimated at between 80 - 90 mph.

Thunderstorm Wind, Bourbon

When
April 5, 1:15 AM CST
Where
Bourbon County, 0.88 mi NE of Edward
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
37.780, -94.710

Emergency management reported wind damage to several roof tops, mainly removed or damages shingles, south of Fort Scott.

Hail, Crawford

When
April 5, 1:27 AM CST
Where
Crawford County, 0.88 mi SW of Greenbush
Measured
1 in hail
Reported by
Public
Coordinates
37.510, -94.990

Quarter sized hail was reported via social media.

Hail, Cherokee

When
April 5, 1:54 AM CST
Where
Cherokee County, 3.3 mi W of Hallowell
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -95.060

Quarter sized hail was reported.

Hail, Cherokee

When
April 5, 2:08 AM CST
Where
Cherokee County, 0.55 mi E of Roseland
Measured
1.25 in hail
Reported by
Public
Coordinates
37.280, -94.840

Half dollar sized hail was reported.

Hail, Crawford

When
April 5, 2:13 AM CST
Where
Crawford County, 2.3 mi ENE of Kirkwood
Measured
1 in hail
Reported by
Public
Coordinates
37.380, -94.690

Quarter sized hail was reported.

Hail, Crawford

When
April 5, 2:13 AM CST
Where
Crawford County, 1.3 mi ENE of Kirkwood
Measured
1 in hail
Reported by
Public
Coordinates
37.380, -94.710

Quarter sized hail was reported via MPing.

Hail, Crawford

When
April 5, 2:13 AM CST
Where
Crawford County, 2.14 mi SSE of Pittsburg
Measured
0.75 in hail
Reported by
Public
Coordinates
37.390, -94.690

Penny sized hail was reported via MPing.

Hail, Cherokee

When
April 5, 3:10 AM CST
Where
Cherokee County, 0.55 mi W of Riverton
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -94.710

Quarter sized hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088961, 1088962, 1088960, 1088953, 1088954, 1088955, 1088956, 1088957, 1088958, 1088959.